Advertisement

Fractional Sobolev metrics on spaces of immersed curves

  • Martin Bauer
  • Martins BruverisEmail author
  • Boris Kolev
Article

Abstract

Motivated by applications in the field of shape analysis, we study reparametrization invariant, fractional order Sobolev-type metrics on the space of smooth regular curves \(\mathrm {Imm}(\mathrm {S}^{1},\mathbb {R}^d)\) and on its Sobolev completions \({\mathcal {I}}^{q}(\mathrm {S}^{1},{\mathbb {R}}^{d})\). We prove local well-posedness of the geodesic equations both on the Banach manifold \({\mathcal {I}}^{q}(\mathrm {S}^{1},{\mathbb {R}}^{d})\) and on the Fréchet-manifold \(\mathrm {Imm}(\mathrm {S}^{1},\mathbb {R}^d)\) provided the order of the metric is greater or equal to one. In addition we show that the \(H^s\)-metric induces a strong Riemannian metric on the Banach manifold \({\mathcal {I}}^{s}(\mathrm {S}^{1},{\mathbb {R}}^{d})\) of the same order s, provided \(s>\frac{3}{2}\). These investigations can be also interpreted as a generalization of the analysis for right invariant metrics on the diffeomorphism group.

Mathematics Subject Classification

58D05 35Q35 

References

  1. 1.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Vanishing geodesic distance for the Riemannian metric with geodesic equation the KdV-equation. Ann. Glob. Anal. Geom. 41(4), 461–472 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bauer, M., Bruveris, M., Harms, P., Møller-Andersen, J.: A numerical framework for Sobolev metrics on the space of curves. SIAM J. Imaging Sci. 10(1), 47–73 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bauer, M., Bruveris, M., Michor, P.W.: Overview of the geometries of shape spaces and diffeomorphism groups. J. Math. Imaging Vis. 50(1–2), 60–97 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bauer, M., Bruveris, M., Michor, P.W.: Why use Sobolev metrics on the space of curves. In: Turaga, P., Srivastava, A. (eds.) Riemannian Computing in Computer Vision, pp. 233–255. Springer, Cham (2016)CrossRefGoogle Scholar
  5. 5.
    Bauer, M., Escher, J., Kolev, B.: Local and global well-posedness of the fractional order EPDiff equation on \(\mathbb{R}^d\). J. Differ. Equ. 258(6), 2010–2053 (2015)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bauer, M., Harms, P., Michor, P.W.: Sobolev metrics on shape space of surfaces. J. Geom. Mech. 3(4), 389–438 (2011)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bruveris, M.: Completeness properties of Sobolev metrics on the space of curves. J. Geom. Mech. 7(2), 125–150 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bruveris, M.: Regularity of maps between Sobolev spaces. Ann. Glob. Anal. Geom. 52, 11–24 (2017).  https://doi.org/10.1007/s10455-017-9544-6
  9. 9.
    Bruveris, M., Michor, P.W., Mumford, D.: Geodesic completeness for Sobolev metrics on the space of immersed plane curves. Forum Math. Sigma 2, e19 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bruveris, M., Vialard, F.-X.: On completeness of groups of diffeomorphisms. J. Eur. Math. Soc. (2014).  https://doi.org/10.4171/JEMS/698
  11. 11.
    Camassa, R., Holm, D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71(11), 1661–1664 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cervera, V., Mascaró, F., Michor, P.W.: The action of the diffeomorphism group on the space of immersions. Differ. Geom. Appl. 1(4), 391–401 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Constantin, A., Kolev, B.: Geodesic flow on the diffeomorphism group of the circle. Comment. Math. Helv. 78(4), 787–804 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Constantin, P., Lax, P.D., Majda, A.: A simple one-dimensional model for the three-dimensional vorticity equation. Comm. Pure Appl. Math. 38(6), 715–724 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Dryden, I.L., Mardia, K.: Statistical Shape Analysis. Wiley, London (1998)zbMATHGoogle Scholar
  16. 16.
    Ebin, D.G., Marsden, J.E.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 2(92), 102–163 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Escher, J., Kolev, B.: Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle. J. Geom. Mech. 6(3), 335–372 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Escher, J., Kolev, B., Wunsch, M.: The geometry of a vorticity model equation. Commun. Pure Appl. Anal. 11(4), 1407–1419 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Frölicher, A., Kriegl, A.: Linear Spaces and Differentiation Theory. Pure and Applied Mathematics, A Wiley-Interscience Publication. Wiley, Chichester (1988)zbMATHGoogle Scholar
  20. 20.
    Gay-Balmaz, F., Ratiu, T.S.: The geometry of the universal Teichmüller space and the Euler–Weil–Petersson equation. Adv. Math. 279, 717–778 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kendall, D.G.: Shape manifolds, Procrustean metrics, and complex projective spaces. Bull. Lond. Math. Soc. 16(2), 81–121 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Klassen, E., Srivastava, A., Mio, M., Joshi, S.: Analysis of planar shapes using geodesic paths on shape spaces. IEEE Trans. Pattern Anal. 26(3), 372–383 (2004)CrossRefGoogle Scholar
  23. 23.
    Kolev, B.: Local well-posedness of the EPDiff equation: a survey. J. Geom. Mech. 9(2), 167–189 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kouranbaeva, S.: The Camassa–Holm equation as a geodesic flow on the diffeomorphism group. J. Math. Phys. 40(2), 857–868 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kriegl, A., Michor, P.W.: The Convenient Setting of Global Analysis. Mathematical Surveys and Monographs, vol. 53. American Mathematical Society, Providence (1997)CrossRefzbMATHGoogle Scholar
  26. 26.
    Lang, S.: Fundamentals of Differential Geometry. Graduate Texts in Mathematics, vol. 191. Springer, New York (1999)CrossRefGoogle Scholar
  27. 27.
    Le, H.L., Kendall, D.G.: The Riemannian structure of Euclidean shape spaces: a novel environment for statistics. Ann. Stat. 21(3), 1225–1271 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Mennucci, A.C., Yezzi, A., Sundaramoorthi, G.: Properties of Sobolev-type metrics in the space of curves. Interfaces Free Bound. 10(4), 423–445 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Michor, P.W., Mumford, D.: Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms. Doc. Math. 10, 217–245 (2005)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Michor, P.W., Mumford, D.: Riemannian geometries on spaces of plane curves. J. Eur. Math. Soc. 8, 1–48 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Michor, P.W., Mumford, D.: An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach. Appl. Comput. Harmon. Anal. 23(1), 74–113 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Misiołek, G., Preston, S.C.: Fredholm properties of Riemannian exponential maps on diffeomorphism groups. Invent. Math. 179(1), 191–227 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Ruzhansky, M., Turunen, V.: Pseudo-Differential Operators And Symmetries, Volume 2 of Pseudo-Differential Operators. Theory and Applications. Background Analysis and Advanced Topics. Birkhäuser, Basel (2010)zbMATHGoogle Scholar
  34. 34.
    Shkoller, S.: Geometry and curvature of diffeomorphism groups with \(H^1\) metric and mean hydrodynamics. J. Funct. Anal. 160(1), 337–365 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Shkoller, S.: Analysis on groups of diffeomorphisms of manifolds with boundary and the averaged motion of a fluid. J. Differ. Geom. 55(1), 145–191 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Srivastava, A., Klassen, E.: Functional and Shape Data Analysis. Springer Series in Statistics. Springer, Berlin (2016)CrossRefzbMATHGoogle Scholar
  37. 37.
    Srivastava, A., Klassen, E., Joshi, S.H., Jermyn, I.H.: Shape analysis of elastic curves in Euclidean spaces. IEEE Trans. Pattern Anal. 33(7), 1415–1428 (2011)CrossRefGoogle Scholar
  38. 38.
    Sundaramoorthi, G., Mennucci, A.C., Soatto, S., Yezzi, A.: A new geometric metric in the space of curves, and applications to tracking deforming objects by prediction and filtering. SIAM J. Imaging Sci. 4(1), 109–145 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Sundaramoorthi, G., Yezzi, A., Mennucci, A.C.: Sobolev active contours. Int. J. Comput. Vis. 73, 345–366 (2007)CrossRefzbMATHGoogle Scholar
  40. 40.
    Sundaramoorthi, G., Yezzi, A., Mennucci, A.C.: Coarse-to-fine segmentation and tracking using Sobolev active contours. IEEE Trans. Pattern Anal. Mach. Intell. 30(5), 851–864 (2008)CrossRefzbMATHGoogle Scholar
  41. 41.
    Wunsch, M.: On the geodesic flow on the group of diffeomorphisms of the circle with a fractional Sobolev right-invariant metric. J. Nonlinear Math. Phys. 17(1), 7–11 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Younes, L.: Computable elastic distances between shapes. SIAM J. Appl. Math. 58(2), 565–586 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Younes, L.: Shapes and Diffeomorphisms. Applied Mathematical Sciences, vol. 171. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  44. 44.
    Younes, L., Michor, P.W., Shah, J., Mumford, D.: A metric on shape space with explicit geodesics. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. 19(1), 25–57 (2008)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Faculty for MathematicsFlorida State UniversityTallahasseeUSA
  2. 2.Department of MathematicsBrunel University LondonUxbridgeUK
  3. 3.UMR 7373, I2M, Centrale Marseille, CNRSAix Marseille UniversitéMarseilleFrance

Personalised recommendations